MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL MICRUSPHERE XL PLATINUM MICROCOIL; NEUROVASCULAR EMBOLIZATION DEVICE

MEDOS INTERNATIONAL SARL MICRUSPHERE XL PLATINUM MICROCOIL; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number SSR10022520
Medical Device Problem Code Difficult To Position (1467)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/23/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This is one of one initial/final mdr report being submitted for this complaint with associated mfr# 2954740-2016-00243.(b)(4).The micrusphere will not be returned, therefore the root cause of the coils stiff resistance and its not breaking properly cannot be determined.A review of the manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.Since there was no evidence of a manufacturing issue related to the event, no corrective action will be taken at this time.
 
Event or Problem Description
As reported by a healthcare professional, during the procedure the physician tried to deploy a micrusphere xl 2mm x 2.5cm coil (ssr10022520/c25653); however the microcatheter (competitordevice/type unknown) faced stiff resistance and the coil did not loop properly inside the aneurysm, not conforming to the walls of aneurysm and after a few loops the catheter kicked out.The coil was re-sheathed and removed without any difficulty.The physician used a galaxy coil instead and it deployed without any issues.The procedure was coil embolization of middle cerebral artery bifurcation aneurysm.There were no intra or post procedural complications related to the device or the reported event.It was initially reported that the complaint product is available for analysis.
 
Additional Manufacturer Narrative
This is one of one final report being submitted for this complaint with associated mfr# 2954740-2016-00243.Device available for evaluation?: product return.Device evaluated by mfr?, evaluation codes: very limited information was received.The unidentified microcatheter and the rotating hemostatic valve (rhv) were not returned.Concerning cleanliness only, the microcoil system was returned in almost pristine condition.The system was either not used or was cleaned before being returned which may have produced further damage.It is also unknown if the device was improperly handled for returned packaging or was further manipulated and/or inspected post-procedurally.In addition, any trace or other evidence that may have been complaint related may have been altered or removed prior to being returned due to post-procedural handling, cleaning, and packaging.All location and measurement callouts are approximate and for reference only.Unreported damage of the device positioning unit (dpu) protruding outside the sheath located 21.5 centimeters off the distal tip of the green introducer was found.There is no mechanical sheath damage at the protrusion site.Located at the grey tip coil transition into the proximal end of the resistive heating coil section is a buckled section of the dpu.The coil socket ring has been pushed down inside the outer sheath.There is a partial loss of the secondary framing from compression damage.Located on the top proximal end of the resheathing tool in the open cutout section; the v notch has been severely damaged with the damaged edge elevated above the surface plane.The locking mechanism has compression and stretching damage.No manufacturing defects were found.The coils resistance inside the microcatheter, the microcatheter losing the target site, and the coil positioning difficulty inside the target site cannot be confirmed.Without the identification or the return of the unknown microcatheter and without the aneurysms dimensions, a description of the patients pathway anatomy, or the number of coils already previous placed in the target site (if at all), the exact root cause of the coils resistance inside the microcatheter, the microcatheter losing the target site, and the coils positioning difficulty cannot be determined, however the evidence as received highly suggests that the most likely contributing factor to the coils resistance, the microcatheter moving off target, and the positioning difficulty may have originally occurred when the microcoil system was first unlocked for use and the sheath was retracted straight back instead of up at a forty-five degree angle and then back.When the sheath was pulled straight back, the locking mechanism caught the inside of the v notch of the resheathing tool and became embedded.In addition, the locking mechanism may not have been fully disengaged off the core wire.The sheath also caught the v notches extended edge which may have also occurred when the coil was past the proximal section of the microcatheter.This produced a binding action between the device positioning unit (dpu), the sheath, and the coil.This binding action produced significant resistance which caused the dpu to protrude outside the sheath, for the coil¿s socket ring to be pushed down inside the outer sheath, and for the coil receive compression damage which caused a loss of the framing shape.These cascading events may have produced the resistance inside the microcatheter, caused the microcatheters movement off the target site, and produced the positioning difficulty inside the aneurysm.For optimum product performance and to prevent potential complications, the instructions for use (ifu) recommends, ¿hold the introducer sheath (loosely-looped) in the left hand.Keeping the introducer tip near the re-sheathing tool, grasp the distal end of the re-sheathing tool between your left thumb and forefinger.Grasp the clear tab near the end of the introducer sheath body with the thumb and forefinger of your other hand.Gently pull the clear tab of the introducer sheath out and away from the re sheathing tool at a 45-degree angle to unlock the microcoil.Continue to pull the tab until an additional 0.5 to 1.0 inches (1.3 to 2.5 cm) of the translucent material is exposed.Gently fold the translucent tab towards the distal end, and firmly grasp the distal end of the re sheathing tool and the translucent tab between your thumb and forefinger, as shown in figure 3¿¿ caution: if unusual friction is noticed during advancement or retraction of the microcoil system, verify the locking mechanism, or clear tab is unlocked and pulled out from the resheathing tool approximately 1in.(2-3 cm).¿ in addition, without the identification or the return of the unknown microcatheter and the rhv used in the procedure, it cannot be determined if these components had any additional contributions to the complaint event.A review of the manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.The reported positioning difficulty experienced with the micrusphere xl coil cannot be confirmed; however the most likely contributing factor to the coils resistance, the microcatheter moving off target, and the positioning difficulty may have originally occurred when the microcoil system was first unsheathed for use.Without return of concomitant products it cannot be determined if those components had any additional contributions to the complaint event.Additionally, review of this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.Therefore, no corrective actions will be taken at this time.

Brand Name
MICRUSPHERE XL PLATINUM MICROCOIL
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
chemin-blanc 38
le locle neuchatel
SZ 
MDR Report Key6034125
Report Number2954740-2016-00243
Device Sequence Number18942715
Product Code HCG
UDI-Device Identifier00878528009757
UDI-Public(01)00878528009757(17)190320(10)C25653
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K142429
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 09/25/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/20/2019
Device Catalogue NumberSSR10022520
Device Lot NumberC25653
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/01/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 09/25/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date10/17/2016
Supplement Report FDA Received Date11/09/2016
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MICROCATHETER (UNKNOWN)GALAXY COIL (UNKNOWN)